The problem with metformin

By Dr Harold Gunatillake - Health Writer

Are you taking metformin for your diabetes? It is prescribed for over 120 million people worldwide.

Do you have any frequent digestive problems such as diarrhoea, flatulence, heavy feeling in your lower abdomen?

These symptoms may be due to taking metformin for years. These gastro-intestinal problems start years after being on metformin.

There are two forms of metformin: regular and extended release. Most problems are with the regular one.

You should always take your metformin with food and also drink plenty of water. Your doctor will start on a lower dose and increase gradually until the blood sugar level is controlled.

I am writing this information because my wife has been complaining of occasional bloating of her tummy and heavy feeling in the lower abdomen. Recently a pelvic ultra sound done revealed nothing to worry about.

I then asked her to stop metformin which she has been taking for years.

The symptoms disappeared and now she is more cheerful and tummy distension has disappeared

So, if you have regular or irregular digestive problems your doctor will investigate you for chronic bowel diseases such as Crohn’s disease, Ulcerative colitis, Irritable bowel syndrome and so on.

It will take a long time to realise that the culprit is metformin after evaluation.

If you have these problems see your doctor, soon

Copyright © 2002 ~ 2017 Ozlanka®.
Ozlanka is not responsible for the contents of this article or for any external internet sites that may be linked through this website.
The views expressed above are the author's alone and do not necessarily reflect the views, opinions or concepts of the webmaster or the owners & operators of Ozlanka.

Ozlanka and Auslanka are registered trademarks